Some Examples of Individual ADR - Pharmacovigilance in Action

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Gastrointestinal ADRs

This antimalarial was perhaps the first drug for which a robust statistical association with AA was established.


SOME EXAMPLES OF INDIVIDUAL ADR – PHARMACOVIGILANCE IN ACTION

MYELOSUPPRESSIVE ADR

Aplastic Anaemia

Quinacrine (Atabrine)

This antimalarial was perhaps the first drug for which a robust statistical association with AA was established (Caster, 1946). It was widely administered as prophylaxis to US troops in malarial areas in 1943– 44, and an incidence of AA of 7–28 cases per 100 000 per year was compared with 1–2 cases per 100 000 in personnel stationed in non-malarial areas not receiv-ing the drug. A characteristic skin rash often preceded the haematological complication.

Chloramphenicol

This broad spectrum antibiotic was introduced in 1948. Even before its clinical use, the theoretical possibility of haematological toxicity had been raised because of its chemical similarity to the antipyretic amidopyrine that has an association with neutrope-nia (Smadel and Jackson, 1944). Reversible changes affecting haemopoiesis are relatively common with prolonged use of the drug and may be because of mito-chondrial effects principally altering iron metabolism (Oski, 1979). Case reports and subsequent epidemi-ological studies established a causative link with apparently idiosyncratic AA (Modan et al., 1975), the occurrence of which is not related to the dose or duration of drug exposure. Chloramphenicol is also used topically for the treatment of conjunctival infec-tion, and there was controversy about whether chlo-ramphenicol eye drops may cause AA (Rayner and Buckley, 1996). Cases of AA in patients receiving chloramphenicol eye drops have been reported, but the incidence of AA does not appear to be above the background level to be expected in the absence of any drug exposure. A recent study in the United Kingdom, where chloramphenicol eye drops are still widely prescribed, failed to demonstrate detectable serum levels of chloramphenicol after 1–2 weeks of topical ocular treatment (Walker et al., 1998). The authors felt that this was theoretical evidence against a potential mechanism for toxicity with this route of administration, which together with the absence of epidemiological evidence failed to support calls for the abolition of topical chloramphenicol use. Indeed in the United Kingdom, it is now obtainable ‘over the counter’ without medical prescription.

Gold and Penicillamine

Aplastic anaemia is a rare complication with these second line agents for the treatment of inflammatory arthritis. Neutropenia and/or thrombocytopenia often precede the development of AA, and regular monitor-ing allows the cessation of drug before this complica-tion arises (Willame et al., 1987).

Phenylbutazone

This potent non-steroidal anti-inflammatory drug (NSAID) was associated with a significant incidence of AA and its use is now restricted in the UK to the management of severe refractory Ankylosing Spondylitis under hospital supervision.

SELECTIVE MARROW HYPOPLASIA

Pure Red Cell Aplasia

This is characterised by isolated anaemia and reticulo-cytopenia and the absence of nucleated red cell precur-sors in an otherwise normal marrow. This reaction is rare, but there is overlap with AA as with agranulocy-tosis in the implicated causative agents (Ammus and Unis, 1987).

Erythropoietin

Between 1993 and 1998, there were sporadic reports of PRCA associated with neutralising antibodies to erythropoietin presenting with resistance to therapy in patients receiving the agent subcutaneously for renal anaemia. Between 1998 and 2000, an increased number of cases were reported in France, and 12 of 13 patients had received one particular subcutaneous formulation (Eprex) (Casadevall et al., 2002). In 2002, several European regulatory authorities mandated intravenous rather than subcutaneous administration of the Eprex product as a consequence. A detailed analysis of reports of this ADR for all preparations of erythropoietin from the American Food and Drug Administration (FDA) and from the manufacturers between January 1998 and April 2004 was reported in the New England Journal of Medicine (Bennett et al., 2004). Subcutaneous administration of proteins is known to be associated with an increased poten-tial to induce antibody formation (Porter, 2001). In the case of subcutaneous Eprex, it seems that stabilis-ers and lubricating oil in the plungers of the pre-filled syringe preparations were responsible for the increased immunogenicity rather than the erythropoi-etin itself (Locatelli et al., 2004).

Drug-Induced Agranulocytosis

Neutropenia is defined by the lower limit of the refer-ence range that will vary between laboratories but becomes progressively significant in terms of infec-tion risk below 1 5 × 109/l. Agranulocytosis refers to severe neutropenia < 0 5×109/l. The principal mech-anism in drug-induced agranulocytosis is immune, and a degree of peripheral neutrophil destruction is involved as well as myelosuppression. The cellular-ity of the marrow, and the degree of representation of early myeloid cells, may help to predict recovery time and response to colony-stimulating factor (CSF) therapy (Julia et al., 1991; Sprikkelman, de Wolf and Vellenga, 1994). There is considerable overlap with drugs implicated in the aetiology of idiosyncratic AA. Some drugs merit further individual consideration.

Clozapine

This antipsychotic agent clozapine was introduced in the late 1960s as an effective therapy for schizophre-nia without the extrapyramidal side effects associated with other major tranquillisers. In Finland in 1975, 16 patients taking clozapine developed neutropenia, an estimated incidence of 2% (Amsler et al., 1977). Half of them died of infective complications. Because of its unique therapeutic advantages, the drug has not been withdrawn, but mechanisms for ensuring careful monitoring were established. The use was restricted to patients registered with the Clozaril Patient Moni-toring Service (CPMS) run by the original drug manu-facturer, Novartis Pharmaceuticals. With subsequent generic availability, similar monitoring systems have been set up by generic manufacturers. Regular blood count specimens are required to be sent to the central laboratory of the monitoring service, which requires to confirm that the total white cell count is > 3 0 × 109/l and the neutrophil count > 1 5 × 109/l and that signif-icant downward trends in values above these levels are not occurring before drug supply is issued just to last until the next count is due. All instances of agran-ulocytosis are therefore reported, and large epidemio-logical studies (Alvir et al., 1993; Munro et al., 1999) have subsequently accurately confirmed an incidence of approximately 1% for this complication and have helped to identify potential risk factors, as described above. Early discontinuation and prompt recognition enabling immediate appropriate supportive care have markedly reduced the incidence and morbidity of this severe reaction to acceptable levels.

Antithyroid Drugs

Propylthiouracil, carbimazole and methimazole (the active ingredient to which carbimazole is metabolised) are associated with an incidence of agranulocytosis of 3/100 000 per year. The highest incidence is in the first 3 months of treatment, perhaps as susceptible individuals identify themselves (Cooper et al., 1983).

Sulphasalazine

Agranulocytosis was found to have an incidence in 1/700 patients within the first 3 months of treat-ment, following which the risk was low (Keisu and Ekman, 1992).

SHORTENED PERIPHERAL BLOOD CELL SURVIVAL ADR

Nomifensine and Autoimmune Haemolytic Anaemia

Nomifensine was introduced in Europe in 1976 as a new tricyclic antidepressant with fewer anticholiner-gic and sedative effects than its older counterparts. The problematic toxicity of standard tricyclics in over-dosage made it an attractive alternative. Autoimmune haemolytic anaemia (AIHA) had not been observed during pre-licensing studies. Four cases were reported in the United Kingdom in 1978–79 (Stonier, 1992), but the incidence was thought to be very rare. An increase in reports between 1983 and 1986, including a fatal case, led to the withdrawal of the drug from the market by the manufacturer.

Heparin-Induced Thrombocytopenia

Many patients receiving anticoagulation with heparin will demonstrate mild, transient, clinically insignifi-cant and non-immune minor thrombocytopenia. The rarer immune-mediated heparin-induced thrombocy-topenia (HIT) is caused by an immunoglobulin G (IgG) autoantibody directed against a complex of heparin and platelet factor 4 (PF4), a platelet surface protein, which may appear after 7–10 days of heparin therapy (or earlier if the patient has been exposed previously). Although more frequent with unfraction-ated heparin, it can also occur with low molecu-lar weight heparin (LMWH) preparations (Warkentin, Chong and Greinacher, 1995). Unlike with other drug-induced immune thrombocytopenias (ITP), numeri-cally severe thrombocytopenia is not usual, and the platelet nadir is typically around 50×109/l. It however induces a highly prothrombotic state because of immune-mediated platelet activation. New venous or arterial thrombosis occurs in some 50% of cases, and there is a high morbidity/mortality. Patients receiv-ing heparins should have regular platelet count moni-toring. If significant thrombocytopenia and/or new thromboembolic events occur in heparinised patients, then heparin should be discontinued and tests for platelet/PF4 antibodies undertaken. If continuing anti-coagulant treatment is required, then a direct thrombin inhibitor such as hirudin or argatroban is appropriate (Schiele et al.,1995).

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.